Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 33, NWS Columbia, SC

April 17, 2000Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 17, 2000, 5:43 PM EDT for Aiken County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2000, 5:43 PM EDT (21:43 UTC)
Expired
Apr 17, 2000, 6:30 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Aiken County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 5:50 PM EDTHail 0.75Aiken, SCSheriff reported 3/4 inch hail in Aiken.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 172144
SVRCAE
SCC003-172230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
543 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AIKEN COUNTY.

* UNTIL 630 PM EDT.

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  SOUTHWEST OF AIKEN...OR ABOUT OVER GLOVERVILLE...MOVING EAST AT 30
  MPH.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE.

L[AT...LON 3360 8184 3342 8180 3352 8135 3375 8148

HAWKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:30 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 17, 2:30 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
230 PM EDT MON APR 17 2000

FIRST FORECAST PROBLEM IS POSSIBILITY OF SVR WX THIS AFTN AND
EVENING. SECOND PROBLEM IS ANY WRAP AROUND WX ASSOCIATED WITH SYS
AS IT CUTS OFF AND LINGERS OFF OF CAROLINA COAST.

ALL CONVECTIVE INSTABILITY PARAMETERS ARE IN THE MODERATE TO
BORDERLINE STRONG RANGE LATE THIS AFTN. UPPER LEVEL DYNAMICS ARE
IMPRESSIVE WITH STRONG 500 MB SHORTWAVE AND 100 KT 250 MB JET
DIGGING SE TOWARDS THE AREA. SHEAR PROFILES ARE NOT OVERLY
IMPRESSIVE BUT ARE SUFFICIENT TO SUPPORT SVR WX. WITH LOW WB ZERO
LEVELS AND MODERATE TO STRONG INSTABILITY LARGE HAIL IS A DISTINCT
THREAT WITH ANY CONVECTION THAT DEVELOPS. STRONG DOWNDRAFT WINDS ARE
ALSO POSSIBLE WITH STEEP LOW LEVEL LAPSE RATES AND MAGNITUDE OF NEAR
SFC T/TD SPREADS. BEST THREAT OF CONVECTION IS FOR THE NRN PART OF
CWA INTO NC. WILL GO WITH 50 POP NRN SECTION TO 30 POP SRN SECTION.
WILL INCLUDE SEVERE WORDING. TIMING OF THE CONVECTION LATE THIS AFTN
INTO THIS EVENING MAY WARRANT SEPARATING THE AFTN AND EVENING
PERIODS AND AN OVERNITE PERIOD.

THE MODELS KEEP THE UPPER LVL AND SFC LOWS ALONG THE SERN NC COAST
DURING THE DAY ON TUE. THIS ALLOWS FOR WRAP AROUND MOISTURE TO
AFFECT AT LEAST THE NERN PART OF OUR CWA ON TUE. THE QUESTION IS
WHERE TO DRAW THE LINE. CURRENT PLANS ARE TO INCLUDE A 20 TO 30 POP
FOR NRN THIRD OF CWA FOR LIGHT RAIN AND LEAN TOWARD THE COOLER FAN
TEMPS. WILL LEAVE OUT POP FOR CAE AREA BUT STILL LEAN TOWARD COOLER
FAN TEMPS. OVER CSRA WILL ALLOW FOR SOME SUN ON TUE SO WILL ONLY
UNDERCUT FWC BY ONE CAT. SYSTEM SLOWLY MOVES OFF TO THE NE TUE NGT
AND WED...WILL TREND TEMPS UP AND CLDS DOWN.

.CAE...SVR TSTM WATCH 173 UNTIL 8 PM LANCASTER AND CHESTERFIELD COUNTIES.

CAMMARATA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 6:11 PM EDTSevere Thunderstorm WarningCAELexington34 min
Apr 17, 6:14 PM EDTSevere Thunderstorm WarningCAESaluda31 min
Apr 17, 6:33 PM EDTSevere Thunderstorm WarningCAERichland42 min
Apr 17, 6:57 PM EDTSevere Thunderstorm WarningCAEKershaw48 min
Apr 17, 7:59 PM EDTSevere Thunderstorm WarningCAELancaster31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.